Abstinence-related, or spontaneous, withdrawal occurs gradually over hours to days, whereas precipitated withdrawal, caused by the administration of a receptor antagonist, occurs suddenly and with immediate peak intensity. Precipitated withdrawal is therefore often much more severe and distressing and more likely to be dangerous. In the case of opioid dependence, precipitated withdrawal is best known to occur after the administration of naloxone, a mu receptor antagonist. Though opioid withdrawal syndrome (OWS) is classically thought to be unpleasant but benign, precipitated withdrawal causes an autonomic surge, which may be hazardous, especially in patients without generous cardiorespiratory reserve, in addition to physiological derangements that are often extremely unpleasant (total body pain, vomiting, diarrhea) and, perhaps most important, intense psychological dysphoria that may be unbearable and lead to desperate acts in search of relief. The prospect of OWS can lead opioid use disorder (OUD) patients to fear entering the health care system and is postulated to sometimes delay the summoning of emergency services to treat overdose.
Explore This IssueACEP Now: Vol 39 – No 02 – February 2020
Naloxone is a lifesaving overdose rescue medication, but it can be overutilized and used at too high a dose. Health care professionals should differentiate between the patient who is dangerously opioid toxic, with physiologically consequential respiratory depression, and the patient who is somnolent, even poorly arousable, but ventilating adequately. The latter patient should usually not be treated with naloxone but rather allowed to recover through natural metabolism under close observation. Opioid-toxic patients who have dangerous respiratory depression but are not at imminent risk of decompensation should receive small doses of intravenous naloxone (eg, 0.04 mg) titrated every few minutes to adequate ventilation, not titrated to arousal.
Buprenorphine, a partial agonist with a mu receptor affinity higher than almost any other opioid, can similarly precipitate withdrawal in opioid-dependent patients by replacing the full agonist on the receptor, leading to a loss of agonism and subsequent buprenorphine-precipitated withdrawal (BPW).
Traditionally, buprenorphine treatment of OUD has been initiated using small doses (2–4 mg sublingually) only after a period of abstinence and the development of spontaneous withdrawal (often determined by satisfying a Clinical Opiate Withdrawal Scale score of greater than 8). These “test doses” are used to determine whether the patient is in sufficient withdrawal to avoid BPW. If the patient’s symptoms are improved (or at least do not worsen), increased doses are given. But if these smaller doses cause BPW, the process is halted, and symptoms are treated with non-agonist medications (eg, clonidine, ondansetron). Several hours later, if the patient is willing, buprenorphine initiation can be reattempted.